Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



$q$-Krawtchouk polynomials as spherical functions on the Hecke algebra of type $B$

Author: H. T. Koelink
Journal: Trans. Amer. Math. Soc. 352 (2000), 4789-4813
MSC (2000): Primary 33D80, 20C08, 43A90
Published electronically: April 21, 2000
MathSciNet review: 1707197
Full-text PDF

Abstract | References | Similar Articles | Additional Information


The Hecke algebra for the hyperoctahedral group contains the Hecke algebra for the symmetric group as a subalgebra. Inducing the index representation of the subalgebra gives a Hecke algebra module, which splits multiplicity free. The corresponding zonal spherical functions are calculated in terms of $q$-Krawtchouk polynomials using the quantised enveloping algebra for ${\mathfrak{sl}}(2,\mathbb{C} )$. The result covers a number of previously established interpretations of ($q$-)Krawtchouk polynomials on the hyperoctahedral group, finite groups of Lie type, hypergroups and the quantum $SU(2)$ group.

References [Enhancements On Off] (What's this?)

  • 1. S. Ariki and K. Koike, A Hecke algebra of $(\mathbb{Z} /r\mathbb{Z} )\wr {\mathfrak{S}}_{n}$ and construction of its irreducible representations, Adv. Math. 106 (1994), 216-243. MR 95h:20006
  • 2. N. Bourbaki, Groupes et Algèbres de Lie, Chapitres 4, 5 and 6, Masson, 1981. MR 83g:17001
  • 3. A.E. Brouwer, A.M. Cohen and A. Neumaier, Distance-Regular Graphs, Ergebnisse Math. 3/18, Springer-Verlag, 1989. MR 90e:05001
  • 4. R.W. Carter, Finite Groups of Lie Type, Wiley-Interscience, 1985. MR 94k:20020
  • 5. V. Chari and A. Pressley, A Guide to Quantum Groups, Cambridge Univ. Press, 1994. MR 95j:17010; corrected reprint MR 96h:17014
  • 6. C.W. Curtis, N. Iwahori and R. Kilmoyer, Hecke algebras and characters of parabolic type of finite groups with $(B,N)$-pairs, Publ. Math. IHES 40 (1971), 81-116. MR 50:494
  • 7. C.W. Curtis and I. Reiner, Methods of Representation Theory, vol. 1, Wiley-Interscience, 1981. MR 82i:20001
  • 8. -, Methods of Representation Theory, vol. 2, Wiley-Interscience, 1987. MR 88f:20002
  • 9. C.F. Dunkl, A Krawtchouk polynomial addition theorem and wreath products of symmetric groups, Indiana Univ. Math. J. 25 (1976), 335-358. MR 53:11122
  • 10. C.F. Dunkl and D.E. Ramirez, Krawtchouk polynomials and the symmetrization of hypergroups, SIAM J. Math. Anal. 5 (1974), 351-366. MR 49:10939
  • 11. G. Gasper and M. Rahman, Basic Hypergeometric Series, Cambridge Univ. Press, 1990. MR 91d:33034
  • 12. V.A. Groza and I.I. Kachurik, Addition and multiplication theorems for Krawtchouk, Hahn and Racah $q$-polyomials, Doklady Akad. Nauk Ukraine SSR, Ser. A 89 (1990), 3-6, (in Russian). MR 91m:33031
  • 13. P.N. Hoefsmit, Representations of Hecke Algebras of Finite Groups with BN-pairs of Classical Type, thesis, Univ. British Columbia, Vancouver, 1974.
  • 14. J.E. Humphreys, Reflection Groups and Coxeter Groups, Cambridge Univ. Press, 1990. MR 92h:20002
  • 15. M. Jimbo, A $q$-analogue of $U({\mathfrak{gl}}(N+1))$, Hecke algebra and the Yang-Baxter equation, Lett. Math. Phys. 11 (1986), 247-252. MR 87k:17011
  • 16. T.H. Koornwinder, Krawtchouk polynomials, a unification of two different group theoretic interpretations, SIAM J. Math. Anal. 13 (1982), 1011-1023. MR 84f:33022
  • 17. -, Askey-Wilson polynomials as zonal spherical functions on the $SU(2)$ quantum group, SIAM J. Math. Anal. 24 (1993), 795-813. MR 94k:33042
  • 18. I.G. Macdonald, The Poincaré series of a Coxeter group, Math. Ann. 199 (1972), 161-174. MR 48:433
  • 19. -, Affine Hecke algebras and orthogonal polynomials, Sém. Bourbaki 1994/5, 797, Astérisque 237 (1996), 189-207. MR 99f:33024
  • 20. H. Matsumoto, Analyse Harmonique dans les Systèmes de Tits Bornologiques de Type Affine, LNM 590, Springer-Verlag, 1977. MR 58:28315
  • 21. E.M. Opdam, A remark on the irreducible characters and fake degrees of finite real reflection groups, Invent. Math. 120 (1995), 447-454. MR 96e:20011
  • 22. D. Stanton, Some $q$-Krawtchouk polynomials on Chevalley groups, Amer. J. Math. 102 (1980), 625-662. MR 82a:33015
  • 23. -, Three addition theorems for some $q$-Krawtchouk polynomials, Geom. Ded. 10 (1981), 403-425. MR 82g:33035
  • 24. -, Orthogonal polynomials and Chevalley groups, Special Functions: Group Theoretical Aspects and Applications (R.A. Askey, T.H. Koornwinder, W. Schempp, eds.), Reidel, 1984, pp. 87-128. MR 86d:22008

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 33D80, 20C08, 43A90

Retrieve articles in all journals with MSC (2000): 33D80, 20C08, 43A90

Additional Information

H. T. Koelink
Affiliation: Department of Mathematics, Delft University of Technology, ITS-TWI-AW, P.O. Box 5031, 2600 GA Delft, the Netherlands

Keywords: Hecke algebra, $q$-Krawtchouk polynomial, zonal spherical function
Received by editor(s): June 3, 1996
Received by editor(s) in revised form: November 1, 1998
Published electronically: April 21, 2000
Additional Notes: Work done at the University of Amsterdam supported by the Netherlands Organization for Scientific Research (NWO) under project number 610.06.100
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society